Colorado, 2004

Hail in Colorado, June 27, 2004

June 27, 2004 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 1:15 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 27, 1:15 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT SUN JUN 27 2004

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY...-TSRA GOT OFF TO A QUICK START LATE THIS MORNING...AND
WOULD EXPECT SCATTERED STORMS ACROSS ALL THE AREA THROUGH THE
EVENING. SEVERE POTENTIAL APPEARS TO BE A LITTLE LOWER THAN THE PAST
COUPLE DAYS...WITH SLIGHTLY LOWER CAPES AND LESS IN THE WAY OF 0-6 KM
SHEAR. STILL COULD SEE SOME MARGINAL SEVERE HAIL WITH STORMS ON THE
PLAINS...ESPECIALLY NEAR KLHX WHERE CAPES ARE MAXIMIZED. WILL NEED TO
WATCH FOR ISOLATED HEAVY RAINFALL...AS STORMS WILL BE SLOW MOVING AND
LOCATIONS ON THE FAR ERN PLAINS ARE FAIRLY SATURATED.

TONIGHT...EVENING CONVECTION SHOULD SLOWLY DIE DOWN...THOUGH WITH
SUPPORT FROM WEAK S/W TROUGH TOPPING THE RIDGE ACTIVITY MAY LINGER
A LITTLE PAST SUNSET. ONLY CHANGE OF NOTE TO THE GRIDS WAS TO
ELIMINATE POPS AFTER 09Z...AS ANY ACTIVITY SHOULD BE FINISHED OR
EAST OF THE AREA BY THEN.

MONDAY...FAIRLY SUBTLE CHANGES TO THE PATTERN OF THE PAST FEW
DAYS...WITH UPPER RIDGE OVER THE ROCKIES AND DEEP TROUGH OVER
THE GREAT LAKES. SURFACE FLOW OVER THE PLAINS BECOMES SLIGHTLY MORE
SELY AS HIGH PRESSURE CENTER NOSES DOWN INTO THE CENTRAL PLAINS.
THIS SHOULD HELP INCREASE LOW LEVEL MOISTURE SLIGHTLY....WITH A
CORRESPONDING INCREASE IN INSTABILITY OVER THE ERN HALF OF THE
AREA. ALSO...0-6 KM SHEAR VALUES CREEP UPWARDS...WITH ETA SUGGESTING
VALUES AS HIGH AS 40 KTS OVER THE FAR EAST IN THE AFTERNOON. THUS
SUSPECT THAT WHILE TSRA COVERAGE WILL BE SIMILAR TO THE PAST FEW
DAYS...SEVERE POTENTIAL WILL BE HIGHER THAN TODAY...AS SWODY2
FROM SPC INDICATES. OVERALL...CURRENT GRIDS LOOK FINE AND WILL NEED
FEW CHANGES.  --PETERSEN

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MAIN CONCERNS CONTINUE TO POPS THROUGH MID WEEK WITH SOME DRYING
POSSIBLE INTO NEXT WEEKEND.

MON NIGHT-TUE...MODELS FAIRLY CONSISTENT WITH DESERT SW AND GREAT
BASIN UPPER LEVEL RIDGE SLOWLY BUILDING SLOWLY BUILDING WESTWARD WITH
RIDGE AXIS ACROSS WESTERN CO BY 00Z WED. AVAILABLE MID AND UPPER
LEVEL MOISTURE UNDER THE RIDGE REMAINS ABUNDANT...WITH MODELS
INDICATING MINOR DISTURBANCES EMBEDDED IN THE FLOW AND DIURNAL
HEATING TO KEEP SCATTERED AFTERNOON AND EVENING SHRA/TSRA. HAVE
KEPT ISOLATED POPS OVERNIGHT MONDAY ACROSS THE FAR EASTERN PLAINS
WITH LOW LEVEL JET SETTING UP ACROSS THE WESTERN KANSAS BORDER...
WITH SOME POSSIBLE MVFR/IRF STRATUS ACROSS THE FAR SE PLAINS
EARLY TUE MORNING.

WED-THU...RIDGE CONTINUES TO BUILD ACROSS THE REGION...WITH MINOR
SHORTWAVE PROGGED TO MOVE AROUND THE PERIPHERY OF THE RIDGE ACROSS
THE NORTHERN ROCKIES...WITH DRIER WESTERLY FLOW ALOFT MOVING INTO
THE AREA. WEAK LEE TROUGH DEVELOPS ACROSS THE PLAINS WED...TRYING TO
PUSH OUT DRY LINE TO NEAR THE KANSAS BORDER WED AFTERNOON...THOUGH
MODELS PROBABLY DRYING THINGS OUT TOO QUICKLY AND WILL KEEP CHANCE
POPS ACROSS THE EASTERN MTS AND PLAINS ON WED. WILL KEEP THE CURRENT
FORECAST TREND OF MID LEVEL DRYING WITH ONLY SLIGHT CHANCE POPS
ACROSS THE REGION ON THU. WITH HEIGHTS BUILDING TO NEAR 590DM
UNDER THE RIDGE ALONG WITH H7 TEMPS WARMING TO BETWEEN +10C AND
+16C...WILL ALSO KEEP THE WARMING TREND TO NEAR SEASONAL NORMS IN
THE FORECAST.

FRI-SUN...MODELS PROGGING FLAT UPPER RIDGE ACROSS THE REGION THROUGH
THE PERIOD...WITH OCCASIONAL EMBEDDED DISTURBANCES AND SOME MOISTURE
IN THE FLOW. FOR CONSISTENCY...WILL KEEP ISOLATED DIURNAL POPS
ACROSS THE REGION...WITH TEMPS AROUND SEASONAL AVERAGES. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 5:56 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT SUN JUN 27 2004

COZ058>089-093>099-281300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
656 AM MDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO THIS AFTERNOON AND EVENING. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
SOUTHEAST COLORADO PLAINS.

THE MAIN THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON WILL BE CLOUD-
TO-GROUND LIGHTNING. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL
BE HAIL UP TO THE SIZE OF QUARTERS.  MODERATE TO LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE OVER THE SOUTHEAST MOUNTAINS AND PLAINS.  IF
THIS RAINFALL MOVES OVER THE HAYMAN...IRON MOUNTAIN...AND TRINIDAD
COMPLEX WILDFIRE BURN SCARS...THEN THERE COULD BE SOME FLASH FLOOD
POTENTIAL FOR THOSE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO EACH DAY THROUGH SATURDAY...WITH STORMS
POSSIBLY DECREASING IN COVERAGE THURSDAY THROUGH SATURDAY AS SOME
DRIER AIR WORKS ITS WAY OVER THE STATE FROM THE WEST. THUNDERSTORMS
SHOULD OCCUR BETWEEN NOON AND MIDNIGHT EACH DAY...WITH A FEW
OVERNIGHT STORMS POSSIBLE.

MOST OF THE DEEPER MOISTURE REMAINS EAST OF THE SANGRE DE CRISTO
MOUNTAINS. IN ADDITION...UPPER LEVEL WINDS ARE LIGHT...AND STORMS
WILL MOVE SLOWLY. THIS COMBINATION OF LIGHT WINDS AND AMPLE MOISTURE
WILL MAKE LOCALLY HEAVY RAIN A THREAT...MAINLY EAST OF THE SANGRES.
HAIL IS ALSO POSSIBLE...GENERALLY AT OR BELOW THE SIZE OF QUARTERS.
THE MAIN THREAT FROM THUNDERSTORMS WEST OF THE SANGRES...WHERE
CONDITIONS ARE A BIT DRIER...WILL BE LIGHTNING AS WELL AS WIND GUSTS
NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 12 PM.

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
June 27, 2:26 PM MST to 2:31 PM MST
Where
El Paso County, 1 mi NE of Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -104.800

Hail, El Paso

When
June 27, 2:33 PM MST to 2:38 PM MST
Where
El Paso County, 2 mi N of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -104.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407575, 5407576.